Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

October 9, 2021Dickey County, North Dakota

NWS Bismarck, ND issued this special weather statement at Oct 9, 2021, 5:59 PM CDT for Dickey County, North Dakota. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2021, 5:59 PM CDT (22:59 UTC)
Expired
Oct 9, 2021, 6:15 PM CDT
In force
16 min
Issued by
NWS Bismarck, ND
Hail
0.00 in
Wind
55

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

876 
WWUS83 KBIS 092259
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
559 PM CDT Sat Oct 9 2021
 
NDZ051-092315-
Dickey ND-
559 PM CDT Sat Oct 9 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN DICKEY
COUNTY THROUGH 615 PM CDT...

At 559 PM CDT, a strong thunderstorm was located over Ludden, or 8
miles south of Oakes, moving northeast at 20 mph.

HAZARD...Wind gusts to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Oakes around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4593 9812 4608 9840 4628 9810 4628 9801
      4593 9801
TIME...MOT...LOC 2259Z 215DEG 19KT 4602 9808 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

HARGROVE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Oct 9, 2:46 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Oct 9, 2:46 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
246 PM CDT Sat Oct 9 2021

.SHORT TERM...(This evening through Sunday)

Issued at 230 PM CDT Sat Oct 9 2021

Forecast highlights in the short term period will be ongoing
showers and storms.

Currently, upper level low over the western Dakotas with the
associated sfc low/trough now over central South Dakota. Band of
moderate to heavy rain from this morning has lifting into northern
ND this afternoon, with the next round of showers and storms
developing to our south and lifting north.

Showers and a few isolated thunderstorms will develop and lift
northward across western and central North Dakota over the next
several hours, with precipitation chances ending across the west
later this evening as the upper low moves east and stalls over
eastern North Dakota. Wrap around showers will continue over
central and eastern areas of the state through Sunday morning,
eventually dissipating Sunday afternoon.

SPC maintains a marginal risk for severe weather late this
afternoon into the evening from far south central ND to across
the southern James River Valley. This is where the environment may
become supportive of a couple strong to marginally severe storms
given sufficient instability and decent shear. The main risk with
the stronger storms would be hail potentially up to the size of
quarters. The southern James Valley is also where the heavier
storm total rainfall is projected, possibly as high as 3-4 inches
due to several rounds of t-storms.

.LONG TERM...(Sunday night through Saturday)

Issued at 230 PM CDT Sat Oct 9 2021

The passage of a large storm system highlights the extended
period.

A S/WV mid level ridge moves across the Northern Plains Sunday
night through Monday, as a long wave trough amplifies across the
western CONUS. As the trough digs southward, a deep upper level
low develops across the Desert Southwest Monday night/early
Tuesday, then ejects north/northeast into and through the region
later on Tuesday and through the day Wednesday.

WPC cluster analysis, ensemble means, and NBM all favor widespread
moderate to heavy precipitation across the Northern Plains later
in the day Tuesday and through Thursday morning. Still in
question is the exact timing and placement of precipitation
(differences remain amongst the GEFS/EC/Canadian ensemble means).
Also still in question is precipitation type across the higher
terrain of western ND as colder air is wrapped into the system. At
this time it appears more of a rain/snow mix with perhaps some
light snow accumulations on grassy surfaces in the AM hours of Wed
and Thu, with guidance favoring my southwest. Strong winds will
also be a factor as the sfc low deepens and moves north/northeast
from central SD during the day Wednesday and through eastern ND
Wed night.

Flow aloft transitions to zonal for the end of the work week and
into the following weekend, favoring dry weather and seasonal
temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1205 PM CDT Sat Oct 9 2021

Widespread showers and a few thunderstorms will continue to
overspread the state through the day. A few stronger storms will
be possible this afternoon, mainly across far south central and
into southeast ND. MVFR/IFR conditions will be present through the
majority of the period at most terminals (KXWA and KMOT the
exceptions), especially under any showers or storms. Periods of
LIFR conditions will be possible through early to mid afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NH
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, Oct 9, 2:33 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
233 PM CDT Sat Oct 9 2021

NDZ037-046>048-050-051-101945-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
233 PM CDT Sat Oct 9 2021

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Widespread showers with scattered thunderstorms are expected
today. A few thunderstorms could be strong to severe with heavy
rainfall and hail up to the size of quarters being the primary
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-010>013-017>023-025-031>036-040>045-101945-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-
233 PM CDT Sat Oct 9 2021 /133 PM MDT Sat Oct 9 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Widespread showers with scattered thunderstorms are expected
today. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009-101945-
Divide-Burke-Williams-
233 PM CDT Sat Oct 9 2021

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Oct 9, 1:27 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
127 PM CDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HEAVY RAIN       4 S MANDAN              46.77N 100.88W
10/09/2021  M1.03 INCH       MORTON             ND   NWS EMPLOYEE

            REPORT FROM RETIRED NWS BISMARCK EMPLOYEE.

&&

NJH
Special weather statement, Oct 9, 5:27 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Bismarck ND
527 PM CDT Sat Oct 9 2021

NDZ051-092300-
Dickey ND-
527 PM CDT Sat Oct 9 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN DICKEY
COUNTY THROUGH 600 PM CDT...

At 527 PM CDT, a strong thunderstorm was located 7 miles east of
Ellendale, moving east at 25 mph.

HAZARD...Wind gusts to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Ludden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4594 9853 4615 9862 4625 9801 4594 9801
TIME...MOT...LOC 2227Z 252DEG 21KT 4596 9838

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

HARGROVE
Special weather statement, Oct 9, 5:59 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
559 PM CDT Sat Oct 9 2021

NDZ051-092315-
Dickey ND-
559 PM CDT Sat Oct 9 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN DICKEY
COUNTY THROUGH 615 PM CDT...

At 559 PM CDT, a strong thunderstorm was located over Ludden, or 8
miles south of Oakes, moving northeast at 20 mph.

HAZARD...Wind gusts to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Oakes around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4593 9812 4608 9840 4628 9810 4628 9801
      4593 9801
TIME...MOT...LOC 2259Z 215DEG 19KT 4602 9808

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

HARGROVE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 5:27 PM CDTSpecial Weather StatementBISDickey33 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.